Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

April 6, 2021Sherman County, Nebraska

NWS North Platte, NE issued this special weather statement at Apr 6, 2021, 7:30 PM CDT for Sherman County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2021, 7:30 PM CDT (00:30 UTC)
Expired
Apr 6, 2021, 8:00 PM CDT
In force
30 min
Issued by
NWS North Platte, NE

County Sherman County, NE

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2021-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS83 KLBF 070030
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
730 PM CDT Tue Apr 6 2021
 
NEZ038-070100-
Custer NE-
730 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, or 25 miles southeast of Broken Bow, moving north at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Block Hill Basin and Gavin Siding. 

This includes the following highways...
 Highway 183 near mile marker 75.
 Highway 2 between mile markers 303 and 307.
 Highway 92 between mile markers 307 and 308.

LAT...LON 4105 9927 4108 9938 4133 9921 4132 9920
      4105 9921
TIME...MOT...LOC 0030Z 196DEG 23KT 4116 9927 

$$

Snively

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Apr 6, 6:31 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 6, 6:31 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Tue Apr 6 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 259 PM CDT Tue Apr 6 2021

Regarding Severe Potential...An occluding surface low sits near
McCook, NE this afternoon with an inverted surface trough
axis/differential heating boundary stretching northeastward to near
O'Neill, NE. A dry line extended southward from this low into
portions of central Kansas. The surface low and differential heating
boundary intersection (evident on the periphery of a persistent
stratus deck with ~20F temperature spreads) will be the primary
focus for strong to severe convection through this evening locally.
To the southeast of the boundary, the warm sector remains capped
with the gradient in SBCAPE (~500-1000 J/kg) position just along and
near a Curtis to Broken Bow line. This will be the primary zone of
interest as capping continues to slowly erode over the next few
hours. Confidence remains low in any storms becoming surface based
before they progress eastward out of the CWA. The greatest threat of
a storm becoming surface based will be across portions of Frontier,
Custer,and Wheeler counties. However, the severe threat is not
mitigated should storms likely remain elevated. Strong deep layer
shear (~40-50kts) would support updraft organization amid ~1000 J/kg
of MUCAPE and steep midlevel lapse rates (>9C/km). Forecast
soundings indicate rather straight line hodographs above the
effective inflow layer, so storms may have a propensity to interact
with one another should they remain elevated. A more messy mode may
lead to transient and very brief updraft rotation and mitigate the
hail threat some. Furthermore, shear may be too strong given
somewhat meager instability. With all this said, a strong to severe
storm cannot be ruled out in the far southeastern CWA this
afternoon, especially within the first couple hours of formation.

Regarding Snow Potential...Convection continues across portions of
the northern Panhandle and adjacent southwestern South Dakota.
Surface temperatures have slowly fallen into the middle 30s amid
evaporative cooling process. The primary upper low, currently
located over NW Colorado will progress southeastward towards western
Kansas through tonight. As this low approaches the area, expect
increasing FGEN in the H7 to H85 layer. Cooling will continue across
the Pine Ridge through this evening and a switchover to snow should
occur by late evening. The best forcing arrives overnight and will
this will be the greatest period to see accumulations. Potential for
convective enhancement may lead to rather high rates at times,
though SLRs will only remain near 5-7:1. The biggest question marks
surround the warm ground temperatures and lack of very cold air
aloft. Will remain conservative with the highest accumulations of
around 1-3" along the higher terrain of the Pine Ridge. The ongoing
Winter Weather Advisory looks on track. Some snowflakes may mix into
the rain overnight as far east as Highway 83, though little to no
accumulation is anticipated outside of the far northwestern CWA.

Precipitation looks to slowly end from west to east through
Wednesday night as the system begins to exit the area. Total QPFs
should range from near 0.75" north of Highway 2 to <0.10" in
southwest Nebraska. Elevated H85 flow should lead to gusty winds
Wednesday afternoon as mixing is anticipated in the postfrontal
airmass. A few gusts approaching 40mph cannot be ruled out.

.LONG TERM...(Thursday through Tuesday)
Issued at 259 PM CDT Tue Apr 6 2021

A brief lull is anticipated Thursday as shortwave ridging progresses
across the Plains. Clouds clear out through the afternoon and
temperatures return to the 60s and low 70s.

The next upper low drops in Friday afternoon and evening. The exact
track and strength of this low remains in question, though it won't
have a lot of moisture to work with in the wake of Today's system.
Some light precipitation is possible, though ensemble guidance
suggests it should remain <0.1".

Beyond Friday confidence wanes further with another potential system
late weekend. Yet again this system does not look to have a lot of
available moisture locally, and widespread precipitation does not
look likely as of now. Additionally, deterministic solutions do not
strengthen this system until it passes off to the east. This system
may linger into early next week, and until solutions converge
confidence remains too low to include more than slight chances of
precip.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Apr 6 2021

Isolated thunderstorms will be moving through western and north
central Nebraska through the evening and ceilings will continue to
be low through tomorrow during the day, prompting MVFR to IFR
conditions. Winds will be gusty out of the north through the
forecast period. In northern Nebraska including KVTN and KGRN, rain
will transition to a rain/snow mix or snow alone through the night,
then back to rain tomorrow morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM MDT Wednesday for NEZ004.

&&

SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Meltzer
Hazardous weather outlook, Apr 6, 3:07 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
307 PM CDT Tue Apr 6 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-072015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
307 PM CDT Tue Apr 6 2021 /207 PM MDT Tue Apr 6 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms capable of small hail are possible across
western and north central Nebraska this evening.

An isolated severe storm or two may form along and east of a line
from Stockville to Callaway, Taylor and O'Neill. Large hail is
the primary severe weather hazard.

Snow is possible this evening over the Pine Ridge of northern
Sheridan county and portions of the eastern Panhandle.
Accumulations of 1 to 4 inches are possible with the heaviest
amounts across northern Sheridan county. See the latest winter
weather bulletin for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Elevated fire weather conditions are likely across southwest
Nebraska, the southern Sandhills and the southern Panhandle.
Thursday. This area is being monitored for a possible Fire
Weather Watch. Northwest winds gusting to 30 mph and afternoon
humidity below 15 percent are the concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Apr 6, 7:04 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
704 PM CDT Tue Apr 6 2021

NEZ024-025-036-037-070045-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
704 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOOKER...WESTERN
LOGAN...EASTERN MCPHERSON AND SOUTHWESTERN THOMAS COUNTIES UNTIL 745
PM CDT/645 PM MDT/...

At 704 PM CDT/604 PM MDT/, Doppler radar was tracking strong
thunderstorms from Seneca to Ringgold, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ringgold and Shimmons Lake.

This includes the following highways...
 Highway 92 between mile markers 207 and 225.
 Highway 97 between mile markers 20 and 48.
 Highway 83 between mile markers 139 and 145.

LAT...LON 4141 10058 4142 10086 4194 10104 4195 10054
TIME...MOT...LOC 0004Z 190DEG 25KT 4150 10073

Snively
Special weather statement, Apr 6, 7:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
721 PM CDT Tue Apr 6 2021

NEZ005-024-025-094-070100-
Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE-
721 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 800 PM
CDT/700 PM MDT/...

At 720 PM CDT/620 PM MDT/, Doppler radar was tracking strong
thunderstorms extending from Valentine National Wildlife Refuge to
Seneca to near Mullen. Movement was northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mullen, Thedford, Seneca, Brownlee, Valentine National Wildlife
Refuge, Highway 97 crossing the North Loup River, Speckel Meir Lake,
Marsh Flat, Norway, Giant Hill, Highway 97 crossing Big Creek,
Sevenmile Hill, Big Alkali Lake State Wildlife Management Area, Kelso
and Highway 83 crossing Goose Creek.

This includes the following highways...
 Highway 2 between mile markers 179 and 210.
 Highway 97 between mile markers 60 and 115.
 Highway 83 between mile markers 146 and 149, and between mile
markers 172 and 202.

LAT...LON 4276 10049 4242 10143 4193 10109 4195 10054
      4228 10058 4246 10022
TIME...MOT...LOC 0020Z 150DEG 9KT 4249 10037 4222 10090 4198 10101

Snively
Local storm report, Apr 6, 7:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             ANSLEY                  41.29N 99.38W
04/06/2021  M1.75 INCH       CUSTER             NE   TRAINED SPOTTER

&&

MELTZER
Local storm report, Apr 6, 7:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT TUE APR 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             ANSLEY                  41.29N 99.38W
04/06/2021  M1.00 INCH       CUSTER             NE   PUBLIC

            VIA SOCIAL MEDIA.

&&

MELTZER
Special weather statement, Apr 6, 7:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
730 PM CDT Tue Apr 6 2021

NEZ038-070100-
Custer NE-
730 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mason City, or 25 miles southeast of Broken Bow, moving north at 25
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Block Hill Basin and Gavin Siding.

This includes the following highways...
 Highway 183 near mile marker 75.
 Highway 2 between mile markers 303 and 307.
 Highway 92 between mile markers 307 and 308.

LAT...LON 4105 9927 4108 9938 4133 9921 4132 9920
      4105 9921
TIME...MOT...LOC 0030Z 196DEG 23KT 4116 9927

Snively
Special weather statement, Apr 6, 7:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
730 PM CDT Tue Apr 6 2021

NEZ005-025-026-037-038-059-070115-
Eastern Cherry NE-Custer NE-Thomas NE-Blaine NE-Lincoln NE-Logan NE-
730 PM CDT Tue Apr 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
NORTHEASTERN LINCOLN...LOGAN...NORTHWESTERN CUSTER...WESTERN BLAINE
AND EASTERN THOMAS COUNTIES UNTIL 815 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gandy, or 7 miles northeast of Stapleton, moving north at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stapleton, Halsey, Gandy, Purdum, Logan, Highway 83 crossing The
Dismal River, Shanklin Bluff, Tarboz Lake, Hoagland, Brown Lake and
Natwick.

This includes the following highways...
 Highway 2 between mile markers 213 and 233.
 Highway 92 between mile markers 225 and 245.
 Highway 83 between mile markers 107 and 139, between mile markers
144 and 145, and between mile markers 149 and 156.

LAT...LON 4139 10026 4141 10059 4209 10054 4208 10012
TIME...MOT...LOC 0030Z 187DEG 17KT 4156 10041

Gomez

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:01 PM CDTSpecial Weather StatementLBFCuster29 min
Apr 6, 7:04 PM CDTSpecial Weather StatementLBFMcPherson41 min
Apr 6, 7:21 PM CDTSpecial Weather StatementLBFCherry39 min
Apr 6, 7:23 PM CDTSevere Thunderstorm WarningLBFCuster37 min
Apr 6, 7:30 PM CDTSpecial Weather StatementLBFLogan, Thomas45 min
Apr 6, 7:39 PM CDTSpecial Weather StatementLBFSherman36 min
Apr 6, 7:43 PM CDTSpecial Weather StatementLBFThomas47 min
Apr 6, 8:00 PM CDTSpecial Weather StatementLBFCherry45 min
Apr 6, 8:01 PM CDTSpecial Weather StatementLBFCuster44 min
Apr 6, 8:23 PM CDTSpecial Weather StatementLBFLogan, Thomas52 min
Apr 6, 8:43 PM CDTSpecial Weather StatementLBFCherry47 min
Apr 6, 9:13 PM CDTSpecial Weather StatementLBFBlaine, Thomas47 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.